Dizziness is a side effect of many prescription drug medications. Blurry vision is another common side effect of certain drugs.

Dizziness leads to falls, so it’s important to get to the root cause of why you are feeling dizzy.

Side effects of medications and dizziness

Commonly, medication side effects, drug interactions, and polypharmacy can cause dizziness in older adults. Polypharmacy is the regular use of at least five medications in older adults.

If you are experiencing dizziness or unexplained falls, be sure to review all new medications for side effects with your healthcare provider.

Medications can cause dizziness due to drug interactions.

Prescription drugs can interact with other prescribed medications and over-the-counter medications. Medications can even interact with herbal supplements and alcohol.

Many patients use more than one physician and more than one pharmacy. Therefore, special attention to drug interactions is important for anyone complaining of persistent dizziness at rest during a certain predictable time of day.

Dizziness at a certain predictable time within a 24 hour period it may be related to their medication dosing schedule.

Typically, medication side effects are thought to manifest within two weeks of starting a new medication.

If you are concerned you may be experiencing negative effects from drug interactions, you can also take your medications to a local pharmacy to have them reviewed by a pharmacist. They will be able to help you discuss any concerns you may have with your medication(s).

Minimization and gradual elimination of prescription drugs under a doctor’s supervision have been found to reduce fall risk in older adults.

Talk to Your Doctor about Medications and Dizziness

Ask your doctor if any of your medications may be causing dizziness in your case.

Be sure to consult with your prescribing physician before adjusting the dosage or discontinuing medications.

Additionally, older patients on anti-coagulant therapy deserve directed attention for fall prevention.

If you are on anticoagulant therapy and are experiencing falls, talk to your doctor about your falls. Then the prescribing physician can make an informed decision about the continued use of anticoagulant therapy.

For additional resources on Medications and dizziness, please visit our sister site, BetterBalanceInLife.com

Disclaimer

This blog is provided for informational purposes only. The content and any comments by Dr. Kim Bell, DPT are not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. The details of any case mentioned in this post represent a typical patient that Dr. Bell might see and do not describe the circumstances of a specific individual.

Accessibility Toolbar

Pin It on Pinterest

Share This

Share this post with your friends!